Illinois, 2004

Tornado in Illinois, July 5, 2004

July 5, 2004 · NWS LSX · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 5, 3:40 PM CST, 4 hours 2 minutes earlier.

Area forecast discussion, Jul 5, 3:40 PM CST, 4 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
440 PM CDT MON JUL 5 2004

.DISCUSSION...
AREA RMNS IN THE WAITING MODE FOR THE NXT ROUND OF CNVTN WITH MANY
PARAMETERS FAVORING REDVLPMT OF TSRA ERY THIS EVE.  OF IMMEDIATE
CONCERN IS OUTFLO BNDRY FROM THIS MRNGS CNVTN...WHICH HAS BCM QSTNRY
NR POF WHILE W EDGE HAS PUSHED NE TO BTWN KCOU-KSTL.  AMS ALG/S OF
BNDRY XTRMLY UNSTBL WITH SFC BASED CAPES OF NR 5000 VCNTY SW MO. WRM
MID LVL TEMPS INDICATED ON 18Z KSGF SNDG APRS TO BE KPG SFC-BASED
ACTIVITY IN CHECK SO FAR...HWVR SINCE 2020Z CNVTN APRS TO BE
INCRG/PERHAPS BCMG SFC BASED N AND JUST NE OF KJLN.  BLV ARCH OF
SHTWV WL CONT TO COOL MID LVLS...AND EXPECT CNVTN TO DVLP/EXPAND NWD
INTO NE MO OVR NXT FEW HRS.  TORNADO WATCH JUST ISSUED FOR MUCH OF
CWFA TIL 03Z.

THIS EVES CNVTN WL MV E DURG THE EVE AND GRDL PUSH E OF FA BY
06Z...GIVING AREA A BIT OF A LULL.  HWVR...MCS EXPECTED TO DVLP OVR
PLAINS OVRNGT WL ALSO BE PUSHING E...AND SHUD SPREAD TSRA BACK ACR FA
DURG THE MRNG/ERY AFTN ON TUE.  PCPN SHUD THEN SWEEP OUT OF SE
SECTIONS OF FA ON TUE EVE AS WK CDFNT PUSHES THRU.  GOING FCSTS HAS
A GD HNDL ON THIS...SO ONLY MINOR CHGS RQRD FOR TUE/TUE NGT.

NWP OUTPUT SUGGESTING THE NXT THRT OF PCPN WL BE ELEVATED CNVTN WED
NGT/THU AS RETURN FLO PROVIDES ISENTROPIC LFT FOR NWD RBND OF
UNSTBL AMS.  SINCE 12Z RUNS WERE FIRST TO PICK UP ON THIS...WL KP
POPS AOB 20 ATTM AND LET MID SHIFT CHECK OUT 00Z RUNS TO SEE IF THIS
TREND CONTS.

HARD TO GET TOO SPECIFIC WITH TEMPS TRENDS OVR NXT 24 HRS DUE TO
IMPACT OF CNVTN.  GOING VALUES STILL LK TO BE A GD FIRST
APPROXIMATION...SO ONLY MINOR CHGS RQRD.

IN THE LONG TERM...AN EXTENDED PERIOD OF SUMMERTIME HEAT AND
HUMIDITY APR TO BE IN THE OFFING AS UPR RDG BUILDS OVR S HLF OF
COUNTRY.

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
.MO...TORNADO WATCH RUFLY ALG-N OF KVIH-KSUS TIL 03Z.
.IL...TORNADO WATCH RUFLY ALG-N OF KBLV-KTAZ TIL 03Z.

&&

TRUETT
Hazardous weather outlook, Jul 5, 3:30 PM CST, 4 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
430 PM CDT MON JUL 5 2004

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-061100-
ADAMS IL-AUDRAIN-BOND IL-BOONE-BROWN-CALHOUN IL-CALLAWAY-CLINTON IL-
COLE-CRAWFORD-FAYETTE IL-FRANKLIN-GASCONADE-GREENE IL-IRON-JEFFERSON-
JERSEY IL-KNOX-LEWIS-LINCOLN-MACOUPIN IL-MADISON-MADISON IL-MARION-
MARION IL-MONITEAU-MONROE-MONROE IL-MONTGOMERY-MONTGOMERY IL-OSAGE-
PIKE-PIKE IL-RALLS-RANDOLPH IL-REYNOLDS-SHELBY-ST CHARLES-
ST CLAIR IL-ST FRANCOIS-ST LOUIS-ST LOUIS CITY-STE GENEVIEVE-WARREN-
WASHINGTON-WASHINGTON IL-
430 PM CDT MON JUL 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL AND EASTERN
MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...THIS EVENING AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING
AND TONIGHT.  THUNDERSTORMS ARE DEVELOPING IN SOUTHWEST MISSOURI
AND WILL MOVE INTO CENTRAL AND EASTERN MISSOURI THIS
EVENING...AND FURTHER INTO SOUTHWEST AND WEST CENTRAL ILLINOIS
TONIGHT.  THE PRIMARY SEVERE WEATHER THREAT FROM THESE STORMS WILL BE
DAMAGING WINDS AND LARGE HAIL.  HOWEVER...BECAUSE OF THE EXTREME
INSTABILITY OF THE ATMOSPHERE...BRIEF TORNADO TOUCHDOWNS WILL ALSO
BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE EXPECTED TO REDEVELOP ON TUESDAY AFTERNOON AHEAD OF
A COLD FRONT WHICH WILL PASS THROUGH THE AREA TUESDAY EVENING OR
OVERNIGHT TUESDAY NIGHT.  SOME OF THE STORMS COULD BE SEVERE WITH
DAMAGING WINDS AND LARGE HAIL.  AFTER THE COLD FRONT MOVES THROUGH
WE CAN EXPECT A BREAK IN THE THUNDERSTORM ACTIVITY THROUGH THE END
OF THE WORK WEEK.  THE CHANCE FOR THUNDERSTORMS WILL RETURN FOR
LATE SATURDAY AND SUNDAY AS HUMID AND UNSTABLE AIR RETURNS TO THE
AREA.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS EVENING AND TONIGHT.

CARNEY

In the hours before

Local storm report, Jul 5, 7:31 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
831 PM CDT MON JUL 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0826 PM     HAIL             CREVE COEUR             38.66N 90.44W
07/05/2004  1.00 INCH        ST. LOUIS          MO   AMATEUR RADIO

&&

PRZYBYLINSKI
Local storm report, Jul 5, 7:31 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
831 PM CDT MON JUL 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0826 PM     HAIL             CREVE COEUR             38.66N 90.44W
07/05/2004  1.00 INCH        ST. LOUIS          MO   AMATEUR RADIO

&&

PRZYBYLINSKI
Local storm report, Jul 5, 7:35 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
835 PM CDT MON JUL 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0826 PM     TSTM WND DMG     SULLIVAN                38.22N 91.17W
07/05/2004                   FRANKLIN           MO   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN IN SULLIVAN

&&

PRZYBYLINSKI
Local storm report, Jul 5, 7:35 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
835 PM CDT MON JUL 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0826 PM     TSTM WND DMG     SULLIVAN                38.22N 91.17W
07/05/2004                   FRANKLIN           MO   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN IN SULLIVAN

&&

PRZYBYLINSKI
Local storm report, Jul 5, 7:37 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
837 PM CDT MON JUL 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0825 PM     TSTM WND DMG     STANTON                 38.27N 91.11W
07/05/2004                   FRANKLIN           MO   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN THROUGHOUT TOWN

&&

PRZYBYLINSKI
Local storm report, Jul 5, 7:37 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
837 PM CDT MON JUL 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0825 PM     TSTM WND DMG     STANTON                 38.27N 91.11W
07/05/2004                   FRANKLIN           MO   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN THROUGHOUT TOWN

&&

PRZYBYLINSKI

The radar

The St Louis radar (KLSX), 73 km away, was scanning. The volume nearest the first event began at 01:41 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Madison

When
July 5, 7:42 PM CST
Where
Madison County, 5 mi E of Edwardsville
Rating
F0
Path length
0.1 mi
Path width
40 yd
Reported by
LAW ENFORCEMENT
Coordinates
38.817, -89.850

Local law enforcement reported a brief tornado in an open field east of Edwardsville.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2004Every state in 2004This day in weather historyThe tornado archive for Illinois, 2004Warnings in Illinois, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5410786.